Moms: Warning About Loperamide

Moms: Warning About Loperamide

 This post was sponsored by Influence Central as part of an Influencer Activation and all opinions expressed in my post are my own.

You may have heard or read about Loperamide in the news recently, but one drug warning can blend into another, so it’s hard to keep track of everything. However, the FDA warning on Loperamide is one that parents of teens should pay especially close attention to.  Loperamide is the active ingredient in many over the counter diarrhea relief medicines, so it’s not uncommon to have it in your household. Approximately 70% of travelers will have  ‘Montezuma’s Revenge’ while traveling, and little ones can average 5-7 diarrhea episodes a year. It’s no wonder many of us have antidiarrheals on hand. 

However, taken in large doses, Loperamide can give people a ‘high’ similar to opioids! Higher than recommended doses can result in life-threatening cardiac arrest or adverse respiratory reactions. Loperamide is SAFE when the proper dose is taken.

I was not aware of any issues with Loperamide until a nurse told my Mother not to take common over-the-antidiarrheals after she had an especially bad bout of food poisoning. As my mother has considerable heart disease, she needs to take every precaution not to take something that could cause heart arrhythmia. It was solid advice as my mother can hardly read the small print, so she could have very easily taken way more than the recommended amount.  It was by casually researching Loperamide that I read that teenagers may be abusing some Loperamide products to get high. As a parent of a teen, I am concerned that a readily available OTC medicine could have such dire consequences.

In speaking with some of my Mom friends, none of them knew this! My teen and her friends are active, healthy and I’d like to think straightened arrows. However, I know that kids at her high school could easily abuse antidiarrheals with Loperamide and not understand the consequences and risks. I was a teen once – we were invincible! Looking back, we were also pretty dumb! It’s easy to see how some teens may have the false sense of security that since it’s an over the counter medicine, nothing ‘bad’ can happen to them. So, even kids who are ‘good’ could easily be swayed into what could be a fatal mistake. Therefore it’s up to us as parents to become educated on this FDA Loperamide warning and share the information with friends.

Read the Loperamide warning from the FDA here: https://www.fda.gov/Drugs/DrugSafety/ucm594232.htm

Parents Check-Off List

  • Talk about it – Take some time to casually ask if your teen has heard of Loperamide. If they have not, share the FDA warning and give specifics. Kids may tune us out, but they will perk up when they read the FDA report and warning.
  • If you find OTC antidiarrheal products or empty bottles in your teen’s room or trash, start a conversation. Kids can be dismissive. Again, teens and young adults may have the ill-conceived notion that what they are doing is ‘safe’ and not real opioids. Most importantly review the FDA’s information.
  • Buy smaller sizes – The FDA has asked retailers to voluntarily stop carrying large count loperamide products.
  • Check labels – Make sure to follow the recommended dose if you are still buying products with Loperamide, and better yet try to skip those products. Loperamide may have an effect on relieving some symptoms, however, it does not actually resolve the underlying cause of diarrhea.
  • Check YOUR Parents – As is in the case of my Mother, make sure your parents are aware of the Loperamide FDA warning. Seniors having a bad bout of diarrhea may over self-medicate.
  • Consult your physician for any further medical advice.

Remember, OTC products with Loperamide are JUST FINE when the correct dose is taken. However, it’s better to be safe than sorry and make sure that your loved ones are aware of the FDA warning.

Additional Resources on Loperamide:



Leave a Reply

Your email address will not be published. Required fields are marked *